U.S. doctors online nowAsk doctors free
Little Rock, AR
A 33-year-old female asked:

I had an allergic reaction to bactrim (sulfamethoxazole and trimethoprim) on 1/11/14 (swollen lips and rashes on abdomen & back arm). i was given doxycycline hyclate. rash became bumps?

2 doctor answers2 doctors weighed in
Dr. Keith Ramsey
Pediatrics - Adolescent Medicine 38 years experience
Take Benadryl (diphenhydramine): For 1-2 weeks, at least twice a day. Sometimes an allergy to Bactrim (sulfamethoxazole and trimethoprim) can become severe. If you develop blisters, red eyes, red lips, then you need to be seen and might need steroids. The Doxycycline is probably not responsible for the worsening. Allergic rashes can become worse even after you stopped the bactrim (sulfamethoxazole and trimethoprim). Good luck.
Created for people with ongoing healthcare needs but benefits everyone.
Dr. John Chiu
Allergy and Immunology 59 years experience
Bactrim (sulfamethoxazole and trimethoprim): If you meant that the rash was progressing without interruption despite switching to doxycycline, i would venture that the rash is just from the progression of the sulfa rash since the process will likely last for a week or two. Beware of sunlight exposure from doxycyline which may give a nasty sunburn for some people.
Created for people with ongoing healthcare needs but benefits everyone.
Last updated Sep 8, 2016

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.